Multipartite Rational Functions

Igor Klep, Victor Vinnikov, Jurij Volˇciˇ

Research output: Contribution to journalArticlepeer-review

37 Downloads (Pure)


Consider a tensor product of free algebras over a field k, the so-called multipartite free algebra A = k<X(1)>⊗· · · ⊗ k<X(G)>. It is well-known that A is a domain, but not a fir nor even a Sylvester domain. Inspired by recent advances in free analysis, formal rational expressions over A together with their matrix representations in Matn1 (k)⊗· · ·⊗MatnG(k) are employed to construct a skew field of fractions U of A, whose elements are called multipartite rational functions. It is shown that U is the universal skew field of fractions of A in the sense of Cohn. As a consequence a multipartite analog of Amitsur’s theorem on rational identities relating evaluations in matrices over k to evaluations in skew fields is obtained. The characterization of U in terms of matrix evaluations fits naturally into the wider context of free noncommutative function theory, where multipartite rational functions are interpreted as higher order noncommutative rational functions with an associated difference-differential calculus and linear realization theory. Along the way an explicit construction of the universal skew field of fractions of D ⊗ k<X> for an arbitrary skew field D is given using matrix evaluations and formal rational expressions.

Original languageEnglish
Pages (from-to)1285-1314
Number of pages30
JournalDocumenta Mathematica
StatePublished - 1 Jan 2020


  • free function theory
  • free skew field
  • multipartite rational function
  • noncommutative rational function
  • tensor product of free algebras
  • Universal skew field of fractions

ASJC Scopus subject areas

  • General Mathematics


Dive into the research topics of 'Multipartite Rational Functions'. Together they form a unique fingerprint.

Cite this